Ohio, 2016Winter Weather in Ohio, April 2 to 3, 2016
April 2 to 3, 2016 · NWS PBZ · 3 events in 3 counties and zones
Very cold air for early April followed low pressure across the region. This produced widespread snow showers, with light snow accumulations across much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garret county Maryland.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very cold air for early April followed low pressure across the region. This produced widespread snow showers, with light snow accumulations across much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garret county Maryland. In lower elevations a trace to 2 inches of snow fell. In the Laurel Ridges of western Pennsylvania 2 to 5 inches of snow fell, and in the higher elevations of northern West Virginia and Garrett county Maryland 2 to 6 inches of snow fell, with isolated reports over 6 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 2, 5:34 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 2, 5:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT SAT APR 2 2016
.SYNOPSIS...
STRONG...AND POSSIBLY DAMAGING WIND IS EXPECTED WITH A COLD FRONT
TONIGHT...WHICH WILL CHANGE RAIN TO SNOW.
&&
.NEAR TERM /THROUGH SUNDAY/...
ONLY CHANGES NEEDED FOR THE EARLY EVE UPDATE WERE COSMETIC...OR
TWEAKED HOURLY TRENDS. ALL ELSE IS ON TRACK AS STRONG LOW PRES
WILL RAPIDLY CROSS THE REGION AND CHANGE RAIN TO SNOW...AND
GENERATE STRONG WIND GUSTS. UPSTREAM PRESSURE SURGE SHOULD FOCUS
ISALLOBARIC ACCELERATION SOUTH OF I 70...SO NO ALTERATIONS WERE
NECESSARY FOR WIND ADVISORY...AND WARNING WHICH CONTS OVER THE
RIDGE ZONES.
THE WIND WILL SUBSIDE AND CLOUDS GRADUALLY DIMINISH ON SUNDAY
AS FLEETING HIGH PRESSURE SLIDES ACRS THE AREA. COOL AIR THROUGH
THE COLUMN WILL LIMIT THE DIURNAL TEMP RANGE AGAIN SUNDAY...WITH
HIGHS EXPECTED TO REMAIN 10-15 DEGREES BELOW AVERAGE.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
THE NEXT SYSTEM DROPS DOWN ON THE BACKSIDE OF THE DEGRADING EASTERN
U.S. TROUGH ON SUNDAY NIGHT. WITH THE SURFACE LOW TRACK NEAR THE
NY/PA BORDER AND THE GENERALLY FLAT MIDLEVEL FLOW...HAVE THE HIGHER
POPS ACROSS THE NORTHERN COUNTIES INITALLY. MOST AREAS WILL SEE ALL
RAIN FROM THIS SYSTEM...BUT AREAS NORTHEAST OF PITTSBURGH CAN EXPECT
TO SEE PRECIPITATION AT LEAST BEGIN AS SNOW.
HOWEVER...LOW LEVEL WARM ADVECTION THROUGH THE NIGHT WILL ALLOW
FOR RISING OVERNIGHT TEMPERATURES...AND TURN ALL AREAS OVER TO
RAIN BY 12Z MONDAY. AN INCH OR LESS OF ACCUMULATION MAY OCCUR IN
OR NEAR FOREST COUNTY.
A NONDIURNAL TEMPERATURE TREND WILL CONTINUE ON MONDAY AS THE
SURFACE LOW ZIPS THROUGH SOUTHERN NEW ENGLAND...DRIVING A COLD
FRONT SOUTHWARD AND BRINGING BACK COLD ADVECTION.
LIKELY/CATEGORICAL POPS REMAIN APPROPRIATE. ALTHOUGH H850
TEMPERATURES QUICKLY DROP BELOW ZERO BEHIND THE FRONT...THE WARM
BOUNDARY LAYER AND INCREASING SUN ANGLE MEAN THAT MOST AREAS WILL
SEE POST-FRONTAL RAIN SHOWERS AS OPPOSED TO SNOW SHOWERS MONDAY
AFTERNOON IN THE NORTHWEST FLOW PATTERN. PRECIPITATION SHOULD END
AS SNOW SHOWERS MONDAY EVENING...WITH PERHAPS A DUSTING OF
ACCUMULATION ON THE SOUTHEAST RIDGES. SKIES WILL BEGIN TO CLEAR
OUT OVERNIGHT AS HIGH PRESSURE APPROACHES FROM THE WEST BEHIND THE
DEPARTING H500 TROUGH.
BELOW NORMAL TEMPERATURES WILL CONTINUE DURING THIS PERIOD. USED A
BLEND OF 12Z GUIDANCE FOR THE ACTUAL VALUES.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A BREAK IN THE ACTIVE PATTERN IS STILL FIGURED FOR TUESDAY AND
TUESDAY NIGHT AS MIDLEVEL RIDGING TEMPORARILY VISITS. TEMPERATURES
WILL MODERATE BACK TO NORMAL LEVELS BY WEDNESDAY. HOWEVER...THE
EASTERN U.S. TROUGH WILL BECOME REESTABLISHED THEREAFTER...WITH
SEVERAL SHORTWAVES HELPING TO CARVE IT OUT...AND BRINGING BACK BELOW
NORMAL TEMPERATURES. PRECIPITATION CHANCES RETURN TO THE FORECAST
WEDNESDAY AND CONTINUE THROUGH FRIDAY...WITH HIGH PRESSURE POSSIBLY
RETURNING BY SATURDAY. THE SUPERBLEND WAS USED IN CONSTRUCTING THE
GRIDS.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPD TO DETERIORATE TO MVFR THIS EVE AS LOW
PRESSURE AND ASSOCIATED COLD FRONT CROSSES THE RGN. A PERIOD OF
IFR IS LIKELY N OF I 80 AS RAIN SHOWERS CHG TO SNOW. A RETURN TO
VFR IS EXPECTED OVERNIGHT AND SUN AS HIGH PRESSURE BRIEFLY BUILDS
IN.
A TIGHTENING PRESSURE GRADIENT SHOULD MAINTAIN WSW WIND GUSTS OF
25-35KT UNTIL FROPA...WHEN WINDS ARE EXPD TO SHIFT TO THE THE NW
WITH GUSTS TO 40KT. GUSTS ARE EXPD TO DIMINISH TO ARND 20 KT SUN.
.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
RESTRICTIONS ARE LIKELY WITH SUN NGT/MON LOW PRES AND A THU COLD
FRONT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING UNTIL 11 AM EDT SUNDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR OHZ039>041-048>050-
057>059-068-069.
PA...WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR PAZ007>009-013>016-
020>023-029-031-073-075.
HIGH WIND WARNING UNTIL 11 AM EDT SUNDAY FOR PAZ074-076.
WV...WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR WVZ001>004-012-021-509.
HIGH WIND WARNING UNTIL 11 AM EDT SUNDAY FOR WVZ510>514.
&&
15/07Hazardous weather outlook, Apr 2, 11:51 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 PM EDT SAT APR 2 2016
MDZ001-PAZ074-076-WVZ510>514-031700-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1251 PM EDT SAT APR 2 2016
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-509-031700-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
1251 PM EDT SAT APR 2 2016
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-031700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
1251 PM EDT SAT APR 2 2016
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 2, 3:16 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM NON-TSTM WND GST 2 WNW COLUMBIANA 40.90N 80.72W
04/02/2016 M49 MPH COLUMBIANA OH OHDOT
0135 PM NON-TSTM WND GST DU BOIS AIRPORT 41.18N 78.90W
04/02/2016 M44 MPH JEFFERSON PA ASOS
0136 PM NON-TSTM WND GST 3 S MCMURRAY 40.23N 80.10W
04/02/2016 M43 MPH WASHINGTON PA MESONET
0213 PM NON-TSTM WND GST WHEELING AIRPORT 40.18N 80.65W
04/02/2016 M43 MPH OHIO WV ASOS
0233 PM NON-TSTM WND GST PITTSBURGH INTERNATIONA 40.49N 80.23W
04/02/2016 M45 MPH ALLEGHENY PA ASOS
&&
EVENT NUMBER PBZ1601315
EVENT NUMBER PBZ1601316
EVENT NUMBER PBZ1601317
EVENT NUMBER PBZ1601318
EVENT NUMBER PBZ1601319
24Local storm report, Apr 2, 5:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM NON-TSTM WND GST 3 ESE GREEN HILLS 40.09N 80.25W
04/02/2016 M50 MPH WASHINGTON PA MESONET
0501 PM NON-TSTM WND GST ZANESVILLE AIRPORT 39.95N 81.89W
04/02/2016 M44 MPH MUSKINGUM OH ASOS
0515 PM NON-TSTM WND GST CAMBRIDGE 40.02N 81.59W
04/02/2016 M42 MPH GUERNSEY OH SOCIAL MEDIA
&&
EVENT NUMBER PBZ1601320
EVENT NUMBER PBZ1601321
EVENT NUMBER PBZ1601322
24Local storm report, Apr 2, 6:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
724 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST NEW PHILADELPHIA AIRPOR 40.47N 81.42W
04/02/2016 M43 MPH TUSCARAWAS OH ASOS
0701 PM NON-TSTM WND GST WHEELING AIRPORT 40.18N 80.65W
04/02/2016 M59 MPH OHIO WV ASOS
&&
EVENT NUMBER PBZ1601323
EVENT NUMBER PBZ1601324
15Winter Weather, Tuscarawas
- When
- April 2, 7:00 PM EST to April 3, 2:00 AM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
The Ohio Department of Highways reported 2.5 inches of snow near New Philadelphia.
Winter Weather, Jefferson
- When
- April 2, 8:00 PM EST to April 3, 2:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
The Ohio Department of Highways reported over one inch of snow near Wintersville.
Winter Weather, Columbiana
- When
- April 2, 9:00 PM EST to April 3, 7:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
An observer reported 2 inches of snow near Salem.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Virginia, April 2 to 3, 201650 injured · $533,000 · 56 kt wind · 22 events
- Flooding and Heavy Rain in Georgia, April 2 to 4, 20162 deaths · 1 injured · $30,000 · 3 events
- High Wind and Strong Wind in West Virginia, April 2 to 3, 2016$490,000 · 56 kt wind · 34 events
- High Wind in Kentucky, April 2, 2016$268,000 · 60 kt wind · 30 events
- Damaging Wind in Maryland, April 2, 2016$600,000 · 52 kt wind · 1 event
- High Wind in Illinois, April 2, 2016$265,000 · 52 kt wind · 14 events
- Strong Wind in Ohio, April 2, 2016$310,000 · 9 events
- High Wind in Maryland, April 2 to 3, 20166 injured · 54 kt wind · 24 events
- High Wind in Indiana, April 2, 2016$78,000 · 62 kt wind · 28 events
- High Wind in Indiana, April 2, 2016$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in West Virginia, April 2 to 3, 2016$150,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Pennsylvania, April 2 to 3, 2016$110,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625003, 625004, 625002.